Antibacterial-induced hepatotoxicity. Incidence, prevention and management
Related Experiment Video
Updated: Sep 30, 2026

Multiplex Therapeutic Drug Monitoring by Isotope-dilution HPLC-MS/MS of Antibiotics in Critical Illnesses
Published on: August 30, 2018
1Joint Liver Programme, University of Queensland, Australia.
Abstract:
Hepatotoxic reactions to antibacterials are rare, occurring with an estimated frequency of between 1 and 10 per 100,000 drug prescriptions for most antibacterials. Although many antibacterial-induced hepatotoxic reactions have a characteristic clinical and biochemical pattern e.g. cholestatic hepatitis (flucloxacillin) or fatty liver (tetracycline), many can also present with a variety of clinicopathological patterns e.g. nitrofurantoin is associated with the development of acute hepatitis, granulomatous hepatitis and chronic active hepatitis. Almost all reactions are idiosyncratic, with no diagnostic laboratory tests to aid the diagnosis. Early diagnosis is essential and requires a vigilant physician to elicit a detailed drug history. Although the outcome is usually good when the offending antibacterial is withdrawn, morbidity may persist for years and fatalities have occurred, particularly when there is a delay in recognising the hepatotoxic antibacterial. There is no specific treatment for antibacterial-induced hepatotoxicity other than withdrawing the implicated drug. For severe disease, however, liver transplantation should be considered.
More Related Videos
00:06An Oncogenic Hepatocyte-Induced Orthotopic Mouse Model of Hepatocellular Cancer Arising in the Setting of Hepatic Inflammation and Fibrosis
Published on: September 12, 2019
06:12Inducing Acute Liver Injury in Rats via Carbon Tetrachloride (CCl4) Exposure Through an Orogastric Tube
Published on: April 28, 2020
Related Concept Videos
Healthcare Associated Infections II: Preventive Measures
The best practices for preventing healthcare-associated infections include hand hygiene, patient risk...
Prevention of Further Absorption of Poison
Gastritis III: Clinical Manifestations and Management
Clinical manifestations of acute gastritis
The patient with acute gastritis may have a rapid onset of symptoms, such as epigastric pain or discomfort, dyspepsia, anorexia, hiccups, or nausea and vomiting, which can last from a few hours to a few days. Erosive or hemorrhagic gastritis may cause bleeding, which may manifest as blood in vomit or as...
Inflammatory Bowel Disease IV: Pharmacological Management
Pharmacologic...
Pharmaceutical Poisoning: Treatment Strategies
Microbiota Modulation by Antibiotics